By Hakeem Alexander
When Green was finally brought into the ER, she was dead. An autopsy revealed that she died from a pulmonary embolism, a blood clot in the legs which traveled to her lungs.
Why was Green sitting and waiting for so long while blood pooled in her legs? Despite increasing evidence that crowded ER’s can be hazardous to your health, hospitals have incentives to keep their ER patients waiting. As a result, there has been an explosion in ER wait times over the past few years, even for those who are the sickest.
A major cause for ER crowding is the hospital practice of boarding inpatients in emergency departments. If there are no inpatient beds in the hospital then the patient stays in the ER long past the completion of the initial emergency work. The problem is that boarding shifts ER resources away from the new patients in the waiting room. A recent study found that critically ill patients who board for more than six hours in the ER are 4 percent more likely to die.
What hospital would promote such a practice?
Those that make money off of it. There are two competing sources for inpatient beds. The first source is patients who come in through direct and transfer admissions. They are more likely to come with private insurance and need procedural care, both of which maximize profits. The second source is ER patients, who are more likely to be uninsured or have low-paying Medicaid.”
Sources >Slate, July 24, 2008.
I received this today as part of my subscription to the www.Mercola.com E-mail newsletter but first heard about Esmin Green back in July from the www.MindFreedom.org E- newsletter. What is so real to me about it is that I have personal experience with something similar, but thankfully not fatal, as of August 15th through the 18th of 2008.
During this time, my best-friend was admitted to the emergency room of UCLA, suffering from withdrawal from the neuroleptic or antipsychotic generically named Clozapine. This is a form of toxic withdrawal psychosis. Likely because she has really great Federal Blue-Cross insurance via her father who inspects bombs for the government, she and I waited in the emergency room for three(3) days until a psychiatric bed opened up!
Peter R. Breggin, M.D., Harvard Trained Psychiatrist and now practicing in Ithaca, New York, describes toxic withdrawal psychosis in “Your Drug May Be Your Problem” –1999 with David Cohen Ph.D.
“After years of suppression of the dopamine system by these drugs, the brain compensates for their effects. When the drugs are discontinued, the hyper-aroused dopamine system takes over. Psychotic reactions upon abrupt withdrawal have been observed in individuals with no history of psychotic symptoms.”
Why did she attempt to lower the dosage in the first place? Because of severe and potentially life-threatening symptoms that all of the orthodox medical community she deals with has failed to acknowledge and address. What were these symptoms?
–Chest pain (considered a medical emergency by the American Red Cross and others) Possible signs of cardiomyopathy or myocarditis which are known adverse events caused by Clozaril/Clozapine?
–Tachycardia (usually 110-120bpm)
–Extreme weight-gain and appetite
–Diaphoresis (profuse sweating during sleep)
–Visual Disturbances at night
–Muscle pain, rigidity and weakness
Some of the above symptoms are associated with Neuroleptic Malignant Syndrome when considered together as part of the Diagnostic & Statistical Manual (DSM IV-TR) “Research Criteria” Section 333.92
In a section of “Your Drug May Be Your Problem” titled “When to withdraw from neuroleptics?” Breggin and Cohen write:
1.”Neurolpetics must be withdrawn anytime there are signs of potentially life-threatening drug-induced disorders, such as neuroleptic malignant syndrome… Fatalities can result from failure to adhere to this guideline.”
If she had not stopped so abruptly, this psychoic episode may not have happened. Unfortunately, the doctors in UCLA and many other hospitals we have been to, refuse to recognize this as withdrawal and are quick to reinstate the offending drugs. The reactions I have seen last for weeks. I have actually seen them subside after five weeks of clozapine abstinence. She was free of all of the insomnia, irritation, twitching and other uncomfortable drug withdrawal effects. However, we made the mistake of boarding a plane two(2) days after those symptoms resolved, and she ended up going back on them after a relapse in UCLA, April 2007. I did not know she had a fear of flying and this caused a severe reaction emotionally, which of course released many neurochemicals that agitated her supersensitive brain. This became apparent on the plane and as I recall it I am regretful of the suffering she went through.
The problem is the sudden discontinuation. If she had taken more time to taper down properly, we could probably just take some time off to go somewhere quiet, continue enjoying meditation, organic, vegan food, nutrition supplements, exercise and perhaps a good non-drugging psychotherapist. Already after a year and three months, she was doing great on a significantly lower dose of the drug than the doctor had prescribed. Dr. Barry Guze, M.D., of which I own a copy of one of his books co-authored with Steven Richeimer and Martin Szuba
The Psychiatric Drug Handbook 1995, told her she would have to be on 400 milligrams for the rest of her life when she was hospitalized in April 2007.
We know from experience this is not true, because after she gradually tapered down from 400mg in May 2007 to 100mg by September 9th 2007, she had no problems and was even doing much better. In fact, even though her outpatient doctor Mark DeAntonio, M.D. did not know how low the dose was, he commented that she was indeed doing much better than he had seen in many years.
By the time she reduced the dosage from 100mg September 9th 2007, to 75mg by March 1st of 2008, she remained symptom free and was even feeling better in every way spiritually, emotionally and physically. She remained totally fine until August 11th 2008 after abruptly stopping the medication after we went on a trip near San Diego.
Breggin and Cohen wrote in a section titled “Why Gradual Withdrawal Is Better Than Sudden Withdrawal”
“The minute a psychiatric drug enters your bloodstream, your brain activates mechanisms to compensate for the drug’s impact. These compensatory mechanisms become entrenched after operating continuously in response to the drug. If the drug is rapidly removed, They do not suddenly disappear. On the contrary, they have free rein for some time.”
It is frustrating that insurance companies will not pay for non-drug, natur
al treatment regimens aimed at removing psychiatric drugs and balancing brain chemistry holistically. This makes it difficult for people who want to live drug free lives to have access to, or, even awareness of alternatives and options regarding their health and mental health-care. I love my best-friend and respect her and her wishes absolutely. She is definitively the most intelligent, talented inspiring and loving person I have had the pleasure of being close to.
Because of this, I will continue to help her find a way to overcome the obstacles to living a drug-free life. As of now, we are now more armed through experience and research than ever before. This is a small price to pay if it will help her maintain a drug-free life without the terrible side-effects of these drugs. I would do anything to help her and will raise awareness to make it happen. This is our ultimate goal, and I know somehow we will succeed.
By Hakeem Alexander(Exercising Your Mind) “In June, Esmin Green, a 49-year-old mother of six, tumbled off her chair and onto the floor of the Kings County psychiatric ER waiting room in New York City. She’d been waiting for a psychiatric-unit bed to open up for more than 24 hours. Members of the hospital staff saw her lying there but did nothing for about an hour.